Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2023, 5:04 PM CDT for Caldwell County, Gonzales County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2023, 5:04 PM CDT (22:04 UTC)
- Expired
- Apr 25, 2023, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caldwell County, TX, Gonzales County, TX
The radar
The Austin/San Antonio radar (KEWX), 53 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 5:31 PM CDT | HAIL 0.7 | 4 N Palmetto State Park, TX | REPORT FROM MPING DIME (0.70 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted.
570
WUUS54 KEWX 252204
SVREWX
TXC055-177-252300-
/O.NEW.KEWX.SV.W.0113.230425T2204Z-230425T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
504 PM CDT Tue Apr 25 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Caldwell County in south central Texas...
Northern Gonzales County in south central Texas...
* Until 600 PM CDT.
* At 503 PM CDT, a severe thunderstorm was located 7 miles southwest
of Palmeto State Park, or 10 miles south of Luling, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Delhi, Oak Forest,
Newtonville, Belmont, Cost, McNeil, Thompsonville, Ottine, Bebe,
Monthalia and Interstate 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2937 9760 2949 9775 2989 9745 2965 9716
TIME...MOT...LOC 2203Z 223DEG 25KT 2953 9767
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT3 follow-up statements
388
WWUS54 KEWX 252224
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
524 PM CDT Tue Apr 25 2023
TXC055-177-252300-
/O.CON.KEWX.SV.W.0113.000000T0000Z-230425T2300Z/
Caldwell TX-Gonzales TX-
524 PM CDT Tue Apr 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN CALDWELL AND NORTHEASTERN GONZALES COUNTIES...
At 523 PM CDT, a severe thunderstorm was located over Palmeto State
Park, or near Luling, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Delhi, Thompsonville,
Ottine, Newtonville and Interstate 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2950 9749 2958 9768 2989 9745 2965 9716
TIME...MOT...LOC 2223Z 215DEG 20KT 2962 9760
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT763
WWUS54 KEWX 252237
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
537 PM CDT Tue Apr 25 2023
TXC055-177-252300-
/O.CON.KEWX.SV.W.0113.000000T0000Z-230425T2300Z/
Caldwell TX-Gonzales TX-
537 PM CDT Tue Apr 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN CALDWELL AND NORTHEASTERN GONZALES COUNTIES...
At 536 PM CDT, a severe thunderstorm was located near Luling, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Delhi, Thompsonville
and Newtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2952 9748 2964 9763 2989 9745 2966 9718
TIME...MOT...LOC 2236Z 221DEG 23KT 2968 9754
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT333
WWUS54 KEWX 252252
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
552 PM CDT Tue Apr 25 2023
TXC055-177-252300-
/O.CON.KEWX.SV.W.0113.000000T0000Z-230425T2300Z/
Caldwell TX-Gonzales TX-
552 PM CDT Tue Apr 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN CALDWELL AND NORTHEASTERN GONZALES COUNTIES...
At 551 PM CDT, a severe thunderstorm was located 10 miles northeast
of Luling, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waelder, Delhi and Thompsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2955 9742 2969 9759 2989 9745 2966 9718
TIME...MOT...LOC 2251Z 208DEG 23KT 2977 9750
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:48 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 25, 2:48 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 248 PM CDT Tue Apr 25 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Wednesday night) Issued at 131 PM CDT Tue Apr 25 2023 Synopsis/Mesoanalysis: Early afternoon observations show a diffuse warm front extending northwest to southeast from the Altus, OK vicinity through the DFW Metroplex and ultimately just east of Houston. Temperatures range from the low 60s to upper 70s across the warm sector, depending on the amount of cloud coverage present locally. Persistent low overcast has held temperatures in the low to mid 60s across our Hill Country and I-35 zones, while breaks in the deck have allowed temperatures to climb into the mid to upper 70s in the Coastal Plains. A dryline is attempting to organize to our northwest, with 18Z surface obs showing the boundary sharpening from the Lower Trans Pecos northwest toward the New Mexico Front Range. The boundary will likely push east-northeast into portions of the Edwards Plateau as it continues to sharpen over the next several hours. GOES water vapor imagery shows a series of subtle perturbations across northern Mexico, the first of which is approaching the Rio Grande as it exits from Coahuila. The combination of the aforementioned surface boundaries and approaching mid-level impulse will support conditional chances of thunderstorms through the remainder of the afternoon and early evening hours today. Some of these storms could be severe. An upper low -- currently evident along the CO-UT border -- will shift southeast into the Southern Plains through Wednesday afternoon. Surface cyclogenesis will occur over the TX Panhandle as this occurs. The resultant surface low is forecast to track due east along/south of the Red River through Wednesday evening, pushing a weak cold front through the area moving into early Thursday morning. Additional storms are expected along the advancing front, with additional severe weather possible. This Afternoon & Evening: Thunderstorm development remains possible as the Coahuila impulse pushes across the region. Latest high-res guidance shows areas east of I-35 being favored for this activity, suggesting that the light WAA/moisture advection showers ongoing across the Coastal Plains will deepen into organized cells/clusters. Whether this occurs will be highly dependent on low level moistening/WAA and lift from the approaching impulse removing what remains of the cap. Latest soundings sampled at Austin Bergstrom and San Antonio Intl show a stout inversion in the 850-700 mb layer, with several hundred J/kg of MLCIN remaining as of 230 PM CDT. The Corpus Christi ACARS, which is likely a bit more representative of the upstream environment of potential thunderstorm activity in our area, shows a slightly weaker cap within the same layer. It's thus possible that continued heating/moistening could erode the cap over this portion of the area, supporting scattered thunderstorm development. An isolated storm is also possible over our Hill Country zones in connection to the surging dryline discussed in the synopsis, though most guidance points to any development staying to our north. Large hail and damaging winds would be the main concerns in any of these storms, though an isolated tornado can't be completely ruled out. Have a way to receive watch and warning information over the next several hours across these portions of South-Central Texas. Tonight: Some patchy fog/drizzle is possible primarily along the Balcones Escarpment during the predawn hours. Widespread dense fog isn't expected, though visibilities could drop to and below 1 mile in isolated locations across Hill Country and the Southern Edwards Plateau. Slow down, use low beam headlights, and allow for extra following distance if encountering one of these spots while driving. Thursday Evening & Night: Storm chances will increase as the cold front discussed above enters the area. Expect the majority of the potential to be confined to the overnight period, although an isolated storm can't be completely ruled out earlier in the evening along a prefrontal trough axis positioned over Hill Country and the southern Edwards Plateau. Severe weather will be possible in this activity, with large hail and damaging winds once more being the primary concerns. SPC continues a marginal (level 1/5) risk for severe thunderstorms outside of the Rio Grande in light of this potential, with a small portion of Hill Country and the I-35 Corridor being included in a slight (level 2/5) risk. Widespread flooding is not a concern, though storms could produce brief heavy downpours. This could lead to brief ponding of water & rises at low water crossings in areas seeing multiple rounds of activity. && .LONG TERM... (Thursday through Tuesday) Issued at 131 PM CDT Tue Apr 25 2023 A cold front will be through our area by start of the long term period Thursday and some storms may linger until around noon. Northerly winds behind the front will bring drier air ending any rain chances. Thursday night the winds will switch back around to the south or southeast returning warm, moist air to the region. Another cold front will move through the area Friday night. Models are getting a bit more aggressive with this system. They show a surge of PW with strong instability and vertical wind shear. POPs have increased slightly from the previous forecast. The ingredients also look to be there for strong to severe thunderstorms with locally heavy rain. We will see if this trend continues as we get closer. Winds will be northerly again Saturday bringing dry weather for the weekend. Temperatures will be cooler with below normal with lows in the 40s and 50s and highs in the 70s Saturday and 80s Sunday. Dry weather will continue through the end of the period with temperatures warming a few degrees. && .AVIATION... (18Z TAFS) Issued at 1221 PM CDT Tue Apr 25 2023 MVFR is currently being reported at the I-35 terminals, with VFR prevailing further west at DRT. Expect AUS, SAT, and SSF to struggle to reach VFR through the remainder of the afternoon, while skies should clear at DRT behind a dryline. While coverage and location are all still highly uncertain, scattered TSRA remain possible mostly to the east of Interstate 35. Can't entirely rule out an isolated storm at Bergstrom Intl late this afternoon/early evening. Have accounted for this potential with a VCTS group in the 18Z update. Activity should remain east of the San Antonio fields. Categories will deteriorate overnight at all terminals. Expect degradations to IFR just before midnight at the I-35 fields, with LIFR possible at SAT during the predawn hours. Said IFR/LIFR will be accompanied by likely visibility reductions. The 18Z update brings MVFR into DRT just after midnight. Further deterioration to IFR can't be ruled out moving deeper into the overnight hours, though confidence is too low to carry prevailing mentions in the TAF at this time. Categories should gradually begin to improve late Wednesday morning/early Wednesday afternoon at all terminals. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 83 62 79 / 30 30 70 30 Austin Bergstrom Intl Airport 64 81 61 78 / 30 30 60 30 New Braunfels Muni Airport 65 84 62 80 / 30 20 50 40 Burnet Muni Airport 63 81 58 76 / 20 30 70 30 Del Rio Intl Airport 67 89 62 85 / 0 10 60 20 Georgetown Muni Airport 63 81 59 76 / 30 30 70 30 Hondo Muni Airport 67 84 62 81 / 10 10 60 30 San Marcos Muni Airport 65 82 62 78 / 30 20 60 40 La Grange - Fayette Regional 65 81 64 76 / 40 20 50 40 San Antonio Intl Airport 66 83 64 81 / 20 20 60 40 Stinson Muni Airport 67 85 65 82 / 20 20 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Quigley Long-Term...05 Aviation...Quigley
Hazardous weather outlook, Apr 25, 4:06 AM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 406 AM CDT Tue Apr 25 2023 TXZ171>173-183>194-202>209-217>225-228-260915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 406 AM CDT Tue Apr 25 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a Level 1-2 out of 5 risk for isolated severe storms Tuesday afternoon and evening, primarily in the Hill Country eastward into the Austin Metro Area. The main hazards with any severe storms is large hail, but damaging wind gusts and a tornado are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Level 1-2 out of 5 risk for severe storms Wednesday night, primarily for areas north of I-10 with the best chances north of Llano to Georgetown. The main hazards with any severe storms are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 25, 4:52 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Tue Apr 25 2023
TXZ207-208-223-252230-
Guadalupe TX-Caldwell TX-Gonzales TX-
452 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southeastern
Caldwell, southeastern Guadalupe and central Gonzales Counties
through 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Palmeto State Park, or 16 miles south of Luling,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gonzales, Luling, Palmeto State Park, Brownsboro, Leesville, Tilmon,
Oak Forest, Belmont, Cost, McNeil, Dilworth, McMahan, Little New
York, Thompsonville, Ottine, Bebe and Monthalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2934 9769 2946 9785 2993 9753 2953 9720
2951 9720
TIME...MOT...LOC 2151Z 226DEG 29KT 2945 9771
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 4:52 PM CDT | Special Weather Statement | EWX | Gonzales | 38 min |
| Apr 25, 6:00 PM CDT | Special Weather Statement | EWX | Bastrop | 45 min |
| Apr 25, 6:43 PM CDT | Special Weather Statement | EWX | Bastrop | 47 min |
| Apr 25, 6:50 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.